Paediatric researchers from Taiwan, who compared the effects of old and new antiepileptic drugs (AEDs) on bone health, found that new AEDs may be safer and better tolerated. They note, however, that further research is needed to fully understand the effects of newer AEDs on bone health and growth.According to the scientists, whose study is published in the International Journal of Molecular Sciences, their analysis “emphasizes the need for caution and timely withdrawal of these medications to avoid serious disabilities.”There have been some conflicting findings to date regarding the effects of AEDs on bone health. This prompted Dr Ching-Shiang Chi and colleagues, at Tungs’ Taichung Metroharbor Hospital, to conduct a review of past studies, which involved almost 69,000 people with epilepsy.The results of their analysis suggest that taking AEDs is associated with a decrease in bone mass density and an increased risk of fractures.The team found strong evidence that older or classical AEDs, such as benzodiazepines carbamazepine, phenytoin, phenobarbital and valproic acid, cause vitamin D deficiency and have a negative impact on bone health. Newer AEDs, such as levetiracetam, oxcarbazepine, lamotrigine, topiramate, gabapentin, and vigabatrin, were found to be safer and better tolerated; although more research is required to determine their effect on bone health.The authors conclude: “Proper use of a new medication may avoid serious disabilities in users. In addition, supplementation of calcium and vitamin D are still recommended to epileptic patients on AEDs.”AEDs are the ﬁrst choice of treatment for epilepsy and approximately two thirds of people respond to them. However, they do carry a risk of side effects, including dizziness, drowsiness and weight gain.Previous research has shown that AEDs may also have a negative impact on bone health, especially if used long-term. In fact, more than half of people with epilepsy who take AEDs are reported to have bone abnormalities. This is a cause for concern, especially in younger children who are at a critical stage of growth.Author: Dr Özge ÖzkayaClick here for more articles about anti-epileptic drugs and pregnancy risks.
ERUK Team2019-10-26T22:51:48+01:00August 24th, 2016|